Stopping Hormone Replacement Therapy: “Cold Turkey” Menopause
If you were on hormone replacement therapy (HRT) and had to stop when you were diagnosed with breast cancer, you may experience a combination of natural and medical menopause. This so-called “cold turkey” menopause is the result of the dramatic drop in estrogen that occurs when you suddenly stop HRT.
Although HRT can treat severe menopausal symptoms such as hot flashes and fatigue, current or recent past users of HRT have a higher risk of being diagnosed with breast cancer. That’s why it’s recommended that you stop HRT if you are found to have breast cancer, whether the cancer is hormone-receptor-positive or negative.
Before the link between HRT use and breast cancer risk was found, many postmenopausal women took HRT for many years to ease menopausal symptoms and to reduce bone loss. Since 2002, when research linked HRT and risk, the number of women taking HRT has dropped dramatically. Still, many women continue to use HRT to treat bothersome menopausal symptoms, and our understanding of the impact of HRT on breast cancer risk is still developing. According to the 2013 Global Consensus Statement on Menopausal Hormone Therapy, the increased risk of breast cancer from HRT is small, and primarily due to (1) how long it is used and (2) taking HRT that includes a progestogen in addition to estrogen (progestogens are a class of hormones that includes progesterone). However, major medical organizations agree that women with a history of breast cancer, as well as those at high risk for the disease, should not take HRT. For more information, visit the Breastcancer.org page on Hormone Replacement Therapy.
— Last updated on June 29, 2022, 3:06 PM